Your browser does not support Javascript
email@mymsaa.org
Multiple Sclerosis Association of America Logo
Link to FaceBook Link to Twitter Link to YouTube Link to Pinterest
Register Why Register Contact MSAA Site Preferences Print Page Home
Improving Lives Today!
Donate Button
The Motivator iconMSAA's MAGAZINE
The Motivator
Booklets and Brochures iconBooklets & Brochures
MS Research Update 2014
MS Research Update 2013
About MS
Medicare Planning
and Multiple Sclerosis
The Affordable Care Act
and Multiple Sclerosis
Aquatic Exercise and Multiple Sclerosis:
A Guide for Patients
How to S.E.A.R.C.H.™ for the Right
MS Therapy for You!
Understanding and Treating
MS Relapses
Solutions for Wellness: A Guide to
MSAA's Programs and Services -
Second Edition
The Multiple Sclerosis Association
of America Programs & Services
Guide in Spanish
Mommy's Story
Daddy's Story
Understanding and Treating
Depression in Multiple Sclerosis
MSAA Monograph: Thinking about
Complementary and Alternative
Medicine?
MSAA Monograph: The Confusing
World of Clinical Trials
Multiple Sclerosis and Cooling
(3rd edition)
Primary Progressive Multiple
Sclerosis: What You Need to Know
Order Publications iconOrder Publications
Individual Order
Group Orders



Home > MSAA Publications > The Motivator > The Motivator: Summer/Fall 2011 > Ask the Doctor
Share this Page:
submit to reddit

Ask the Doctor

By Dr. Jack Burks
Chief Medical Officer for MSAA

Photo of Dr. Jack Burks
Dr. Jack Burks

Q: I've been on Copaxone® since October 2010. I have large (1/2 palm-size) purple patches and (dime-size) bruising at every area where I inject, and these have not gone away. I use the auto-injector and have tried various depths. I live near extensions of Denver's Rocky Mountain MS Center and Colorado Neuro Institute facilities.

A: This is a serious problem and needs expert attention to allow you to keep taking Copaxone. You are fortunate to live near the Rocky Mountain MS Center. I would request to have a doctor or nurse specialist from the center evaluate these skin reactions. Take your injector with you so the nurse can observe your technique and make sure that the auto-injector is working properly. Another option would be to speak to the pharmaceutical patient program's nurse supervisor and explain your situation.

With regard to your injections, you should avoid injecting directly into the skin. You need to make certain that the needle penetrates through the skin and into the subcutaneous (fatty) tissue layer. Be sure that the needle is dry to make certain that no medication is on the outside of the needle, which may cause skin irritation.

Q: I am a 66-year-old woman diagnosed with MS in 1983. I have had unrelieved chronic neuropathic pain for five years, and have had epidurals, cortisone injections, neuro-stimulators, Marinol®, and have seen an orthopedic doctor. Do you have any suggestions? Would Botox® help?

A: Many MS patients suffer from neuropathic pain/dysesthesias/parenthesis. However, you have not mentioned the treatments that I recommend. The first is ice packs or cooling vests, etc. The next approach is medication for seizures and other pains such as gabapentin (Neurontin®), pregabalin (Lyrica®), duloxetine (Cymbalta®), carbamazepine (Tegretol®), and others.

Capsaicin ointment is another medicine that helps some people. Acupuncture and massage are adjunct treatments that may also be effective. If your pain is related to muscle spasms, then a Botox injection might be helpful. Other treatments for muscle spasms, such as oral or intrathecal baclofen, tizanidine (Zanaflex®), or similar medications, may help as well. Talk to your MS doctor for his or her specific treatment recommendation.

Q: I was 33 when diagnosed with MS almost two years ago. I had been experiencing numbness and tingling, and was prescribed 1,000 mg daily IV infusion of Solu-Medrol® for five days. My only previous experience with steroids was with 10 mg oral prednisone, and I experienced shortness of breath and chest tightening. I was given Tylenol® and a Benadryl® for any allergic reaction and then began the IV infusions. One day after stopping the Solu-Medrol, I had an IPH brain hemorrhage stroke on my left side. Have you ever experienced any problems similar to this? Also, this incident delayed my starting Rebif® until July of 2010, following an MS attack in May. My MRI at that time showed new lesions. Could the delay in treatment have caused these new lesions or attack?

A: I have not encountered a brain hemorrhage after steroids in my 40 years of seeing MS patients and treating hundreds of MS patients with steroids. I could not find any references in the medical literature that documented such an event. I feel very badly for you. In my opinion, steroids seem like the appropriate treatment for your symptoms.

I can understand the reluctance for not starting Rebif (or any other MS treatment) for a time period after your stroke, even though you had active MS and were susceptible to a flare-up of your MS. People with MS on Rebif or other DMT have a reduced risk for MS attacks. However, none of these drugs cure MS, prevent all attacks, or stop MRI lesions. Your stroke complicates the issue. I hope your MS has settled down on Rebif and you have recovered from your stroke.

Q: How is one's sex life affected by MS? In our case, the relationship is good, but I am suffering because of our lack of intimacy. My husband has decided to sleep in a separate bedroom. Although he remains faithful, he doesn't want to go for outside help. Can you give me any advice?

A: Lack of sexual intimacy plagues many couples, with or without MS. MS can cause significant sexual problems in both men and women. The most frequent issues for couples are the lack of understanding and communication between spouses. Men with MS are often helped by drugs (like Viagra®, Cialis®, and Levitra®), an injection into the penis, a vacuum pump, an implant, etc. Women are often helped by a good personal lubricant, vibrator, etc.

Decreased libido, muscle spasms, and painful intercourse can occur with either gender. Anxiety, low self-esteem, depression, change in body image, fear of rejection, fear of inflicting pain, medications, embarrassment, urine leakage, lack of sensation, fatigue, poor understanding of alternative sexual positions, and different ways to get sexual gratification affect sexual intimacy. Other physical and psychological issues may also interfere.

I would try to discuss the subject in an open, non-accusatory way with your spouse. Then I would bring up the issue with your MS doctor who can evaluate the physical issues, if any, and can refer you to a psychologist or sex educator, as needed.

To Submit Questions to Ask the Doctor...

If you have a question that you would like to ask, please submit your question to:

MSAA
Questions for Ask the Doctor
c/o Dr. Jack Burks
706 Haddonfield Road
Cherry Hill, New Jersey 08002

Readers may also send in questions via email to agriese@mymsaa.org. Please be sure to write "Ask the Doctor" in the subject line.

Jack Burks, MD is the chief medical officer for MSAA. He is an international MS neurologist, writer, lecturer, and researcher, who assists with the development of new MS therapies.

Back

Last Updated on Monday, 25 March 2013 12:50